Alert archive / Iowa / Flash Flood Watches in 2018
Flash Flood Watch 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Sep 4, 2018, 4:01 AM CDT for 9 counties in Iowa; Dakota County, Nebraska; Jackson County, Minnesota. It took effect at Sep 4, 2018, 10:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2018, 4:01 AM CDT (09:01 UTC)
- In effect from
- Sep 4, 2018, 10:00 AM CDT
- Expired
- Sep 4, 2018, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Woodbury County, IA, Jackson County, MN, Dakota County, NE
The radar
The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
053 WGUS63 KFSD 040901 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Sioux Falls SD 401 AM CDT Tue Sep 4 2018 IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-042115- /O.NEW.KFSD.FF.A.0005.180904T1500Z-180905T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Jackson-Dakota- 401 AM CDT Tue Sep 4 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 10 AM CDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Sioux Falls has issued a * Flash Flood Watch for portions of Iowa, southwest Minnesota, and northeast Nebraska, including the following areas, in Iowa, Buena Vista, Cherokee, Clay IA, Dickinson, Ida, O'Brien, Osceola, Plymouth, and Woodbury. In southwest Minnesota, Jackson. In northeast Nebraska, Dakota. * From 10 AM CDT this morning through this evening * Thunderstorms are expected to develop and lift northward across northwest Iowa and adjacent areas of Nebraska, South Dakota, and southern Minnesota, Tuesday morning and Tuesday afternoon. Rainfall rates in thunderstorm activity could exceed 2 to 4 inches per hour. Thunderstorms are expected to move east of the area early Tuesday evening. * Heavy rains can lead to flash flooding, with water covered roads and urban flooding possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
211 WGUS63 KFSD 041557 FFAFSD Flood Watch National Weather Service Sioux Falls SD 1057 AM CDT Tue Sep 4 2018 IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-050000- /O.CON.KFSD.FF.A.0005.000000T0000Z-180905T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Jackson-Dakota- 1057 AM CDT Tue Sep 4 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... The Flash Flood Watch continues for * Portions of Iowa, southwest Minnesota, and northeast Nebraska, including the following areas, in Iowa, Buena Vista, Cherokee, Clay IA, Dickinson, Ida, O'Brien, Osceola, Plymouth, and Woodbury. In southwest Minnesota, Jackson. In northeast Nebraska, Dakota. * Until 9 PM CDT this evening * Showers and a few thunderstorms are expected to continue through the afternoon hours. Additional average rainfall amounts will likely range from around one inch, to two and a half inches, with the heaviest amounts projected to be in extreme northwest Iowa and the southeast sections of southwest Minnesota. The question mark remains thunderstorm development. If thunderstorms do not develop, then hourly rainfall rates will be muted. If thunderstorms do develop this afternoon, narrow southwest to northeast bands could produce locally heavy rainfall producing flash flooding. * Heavy rains can lead to flash flooding, with water covered roads and urban flooding possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
240 WGUS63 KFSD 042018 FFAFSD Flood Watch National Weather Service Sioux Falls SD 318 PM CDT Tue Sep 4 2018 IAZ002-013-020-031-NEZ014-042130- /O.CAN.KFSD.FF.A.0005.000000T0000Z-180905T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Osceola-O'Brien-Plymouth-Woodbury-Dakota- 318 PM CDT Tue Sep 4 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Iowa and northeast Nebraska has been cancelled. Although more rain is expected this evening and tonight, the rain will become more intermittent. In addition, the heavier rainfall is moving eastward. Therefore the hourly rates of rainfall will be heading downward. Therefore flash flooding is not expected at this point. $$ IAZ003-014-021-022-032-MNZ090-050200- /O.CON.KFSD.FF.A.0005.000000T0000Z-180905T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickinson-Clay IA-Cherokee-Buena Vista-Ida-Jackson- 318 PM CDT Tue Sep 4 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... The Flash Flood Watch continues for * Portions of Iowa and southwest Minnesota, including the following areas, in Iowa, Buena Vista, Cherokee, Clay IA, Dickinson, and Ida. In southwest Minnesota, Jackson. * Until 9 PM CDT this evening * Widespread rain is expected to continue through the afternoon and evening hours, becoming more intermittent after evening and also with reduced rainfall rates. An average of an additional 1 to 1.5 inches of rain may fall through the overnight hours. Localized pockets of rain could be heavier if isolated thunderstorms would happen to develop causing heavier rainfall rates. * Heavy rains can lead to flash flooding, with water covered roads and urban flooding possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
318 WGUS63 KFSD 050201 FFAFSD Flood Watch National Weather Service Sioux Falls SD 901 PM CDT Tue Sep 4 2018 IAZ003-014-021-022-032-MNZ090-050315- /O.EXP.KFSD.FF.A.0005.000000T0000Z-180905T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickinson-Clay IA-Cherokee-Buena Vista-Ida-Jackson- 901 PM CDT Tue Sep 4 2018 ...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM CDT THIS EVENING... The Flash Flood Watch for portions of Iowa and southwest Minnesota will expire at 9 PM CDT this evening. While scattered showers and storms will remain possible through much of the overnight hours, the flash flood threat has decreased in the watch area. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Sep 3, 10:57 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Sep 3, 10:57 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1057 PM CDT Mon Sep 3 2018 .SHORT TERM...(This evening through Tuesday) Issued at 339 PM CDT Mon Sep 3 2018 Obviously the main question tonight is rain chances. We have a lack of discernible short wave showing up at this time in the central and southern plains. At least nothing very strong. Therefore the flow tonight just exhibits a broad lift regime with very moist air, making timing and placement of showers and storms extremely difficult. Therefore at this time, only have slight chance to chance pops for much of the night until very late tonight. Very late tonight, we do finally have short wave energy moving well into KS and southern NE. A feed of showers and embedded storms should lift northward into the eastern half of the CWA toward the Tuesday day period, with decent chances of rainfall also west of I 29. However chances certainly wane approaching our central SD zones. In fact, mentioned some patchy fog again in south central SD with the upslope flow in that area persisting, and possibly not enough shower activity to scour it out. The wave continues to lift northward on Tuesday which should continue the wet conditions generally from a Yankton to Brookings line and points eastward. These locations still exhibit a subtropical flow. That said, likely pops are also warranted in a stripe from Chamberlain to Huron SD as they are in a narrow area of elevated instability just ahead of the cold front. But overall in terms of TSRA on Tuesday, all locations east of the Chamberlain to Huron locations are pretty stable, with thin CAPE ruling the day. Therefore brought the mention of thunder down a category from the actual pop mention. There could be pockets of heavy rainfall very late tonight and Tuesday depending if some moderate to heavy showers train in a north to south band over the same area for a few hours. Fortunately the forecast area has largely missed the organized rainfall to our south the past couple of days, so we are able to take some water. So at this time, did not issue any sort of a flash flood watch or mention heavy rainfall in the grids since we are not confident in the exactly location of heavy rainfall at this time. Each CAM puts their respective heavier rainfall output in different locations, but all point to the eastern half of our forecast area. And with broad ascent ahead of the cold front, the exact timing and placement of the showers and embedded storms will continue on Tuesday. Concerning temperatures, it will be warm and very humid tonight, with some readings not falling a lot from where they are now. Tuesdays highs will be in the 70s, so not a big jump in temperatures during the day from where overnight lows will be. If we did not have a southerly flow on Tuesday with moist air advection, temperatures would be even cooler. .LONG TERM...(Tuesday night through Monday) Issued at 339 PM CDT Mon Sep 3 2018 On Tuesday evening, a jet streak forms over northeast MN and Lake Superior as the aforementioned short wave begins to depart. The jet streak should aid in ascent over our far eastern zones, therefore raised pops above superblend from Windom MN to just west of Storm Lake IA. Overall, rain amounts from tonight through Tuesday night could be in the 1.5 to 2.5 inch category in northwest IA, extreme northeast NE, and the southern sections of southwest MN. Again, these are just average rain amounts and could be locally heavier here and there. Amounts will decrease heading north and westward, with rapidly decreasing pops after midnight Tuesday night. By Wednesday, it now appears that the subtropical flow will be shunted off to the south of our forecast area, with a large area of surface high pressure filling in behind the cold frontal passage Tuesday night. The combination of these factors will dry things out, and in fact pops may be too high in our southeast zones on Wednesday given current trends. Did not want to totally eliminate them however yet but certainly trended the chances downward. The high expands further as it moves east across southern Canada. This will give a broad easterly flow for our area of mild, if not below normal temperatures. Another short wave could impact our southeast and eastern zones on Friday with some consensus between the GFS and ECMWF. This far out its a little bit problematic in how far north to bring the pops, as sooner or later the rain chances will hit a brick wall of dry low level air advecting in from the Great Lakes. Further out next weekend and next Monday, we have the usual model discrepancies so made no tweaks to superblend. In general it does not look hot next weekend in this pattern. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1049 PM CDT Mon Sep 3 2018 Showers and isolated thunderstorm will lift northward overnight, affecting KSUX after 08Z and KFSD after 10Z. Shower and thunderstorm chances will persist on Tuesday, with the threat also increasing at KHON by afternoon. Periodic broken MVFR ceilings through the early night will become more widespread as the shower and thunderstorm activity increases later tonight, persisting through much of the day on Tuesday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...MJ AVIATION...JM
Hazardous weather outlook, Sep 3, 4:33 PM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 433 PM CDT Mon Sep 3 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-065>071-042145- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody- McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton- Clay SD-Union- 433 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Thunderstorms will increase in coverage tonight. Brief heavy rainfall would be the primary threat with these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will continue at times Tuesday into Tuesday night, with a threat for producing heavy rainfall. Areas could receive in excess of 2 inches rainfall, and this could yield some flooding of low-lying and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038-039-050-052>054-057>060-063-064-042145- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas- 433 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Thunderstorms will increase in coverage tonight. Brief heavy rainfall would be the primary threat with these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will continue at times Tuesday into Tuesday night, with a slight threat for producing heavy rainfall. Only 0.25 to 0.75 inches of rain is expected for most of this region, so the heavy rainfall threat would be limited to locations that have multiple thunderstorms move through. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Flash Flood Watches in Iowa, 2018Flash Flood Watches in Nebraska, 2018Flash Flood Watches in Minnesota, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.